What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 12, 6:19 PM EST, 1 hour 26 minutes earlier.
Area forecast discussion, Feb 12, 6:19 PM EST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
619 PM EST Mon Feb 12 2024
...New AVIATION...
.SHORT TERM...
(This evening through Tuesday)
Issued at 303 PM EST Mon Feb 12 2024
Key Messages:
1. Showers and storms expected this evening.
2. Strong wind gusts in the mountains tonight and continuing into
Tuesday morning.
3. Rain will change over to snow across the Cumberland Plateau,
southwest Virginia, and the East Tennessee mountains with some
snow accumulations possible.
Discussion:
As of this afternoon, a nearly neutral tilted trough extends
across the middle Mississippi Valley, while a closed low is
centered across Arkansas. A northern stream trough was aligned
across Hudson Bay and into Quebec. Surface high pressure is
established to the north across the Ohio Valley and Northeast
while an area of low pressure was situated across the Great Lakes
with an associated cold front extending across the Midwest states.
Further south, tied to the southern stream trough, a surface low
was moving across the Southeast with a cold front extending south
into the northern Gulf of Mexico. A weak stationary boundary was
noted across northern Alabama and Georgia. A strong jet streak
nosing in from the south this afternoon is providing increasing
divergence aloft, and an increase in shower activity.
The southern stream trough and associated closed low will continue
its eastward movement across the Appalachians tonight, and moving
off the East coast by Tuesday. The surface low associated with
this upper level system is forecast to track across middle
Tennessee this evening and into the Mid-Atlantic by Tuesday
morning. Periods of rain showers and embedded thunderstorms will
continue this afternoon and into tonight. While shear is very
strong this afternoon, instability is lacking which will likely
preclude severe weather chances this afternoon. However, still
can't rule out an isolated strong storm or two. Rainfall amounts
will between a half to three quarters of an inch are expected
through tonight. While low, there remains a chance for localized
flooding, especially if some areas see repeated rounds of heavy
rainfall. Southeast low level flow will continue into tonight
between 30-40 knots before winds veer toward the southwest. Even
though winds veer, magnitudes will continue to remain nearly 40
knots at times into Tuesday. This will contribute to gusty winds
across the mountains where the wind advisory is in effect.
Outside of the mountains, winds may gust to 20-30 mph tonight.
As the system is exiting the area overnight, wrap around
precipitation is expected to push into portions of the area due
to increasing frontogenetic forcing. Would expect the heavier
precipitation to be confined to the track of the deformation band
which should be primarily north of the forecast area, but some of
this activity could certainly impact the Cumberland Plateau, and
southwest Virginia. As temperatures cool overnight, some of this
precipitation should change over to snow, especially within the
area of greater dynamic cooling. There will be a short 3-4 hour
window of moderate snowfall mainly across the Cumberland Plateau,
southwest Virginia, and the Tennessee mountains. Confidence in
snowfall amounts is low. Many times, heavy snowfall rates can
quickly overcome marginal temperatures, so this is something to
keep an eye on. For now, generally expecting light snow amounts
across the Cumberland Plateau and southwest Virginia given the
short window of heavy snowfall. Additionally, snowfall amounts of
1-3 inches are expected across the higher peaks of the East
Tennessee mountains.
&&
.LONG TERM...
(Tuesday night through next Monday)
Issued at 303 PM EST Mon Feb 12 2024
Key Messages:
1. Dry and seasonal conditions will begin the period, followed by a
warming trend to the end of the week.
2. Rain chances will return Friday night through Saturday with only
light totals expected at this time. Light mountain snow is also
possible.
Discussion:
In the upper levels, a ridge moves into the Southeast and TN/OH
Valleys by Wednesday. Thursday and Friday nearly zonal flow or
slight troughing will be in place before a trough moves in Friday
night. At the surface, high pressure will be over the Southeast
until a fast moving low moves through the Great Lakes on Thursday.
Another surface low will move through the Great Lakes Friday night
before high pressure moves into the OH/TN Valleys late Saturday. The
low on Thursday will bring low POPs to SW Virginia Thursday
afternoon and evening. The second system Friday night into Saturday
will be stronger bringing widespread rain chances but POPs never get
above 40 percent with a dry air mass at the surface and a lack of
strong southerly flow bringing moisture advection. Rain totals will
be light. Light snow or rain/snow mix will be possible in the higher
elevations of East Tennessee, the northern Cumberland Plateau and SW
Virginia. Little to no accumulation is expected. Highs will be
seasonable or slightly above this week.
&&
.AVIATION...
(00Z TAFS)
Issued at 614 PM EST Mon Feb 12 2024
Poor flight conditions forecast again tonight as a cold front and
strong area of low pressure moves across the region. A line of
showers and thunderstorms is moving east across the forecast area
and will impact all terminals during the first few hours of the
forecast period between 00z and 05z. Behind this line, winds shift
to the W/WNW and become gusty overnight with continued MVFR, and
temporary IFR conditions within heavier precip, cigs through the
night. We will also see an area of post-frontal precipitation near
TYS and TRI later tonight between 05z and 12z in the morning,
that may be a wintry mix at TRI, as temperatures begin to drop.
With the strong winds aloft and weaker winds at the surface near
the mountain foothills, LLWS is expected near and west of the
mountains, but this is not expected to directly impact our primary
terminals of CHA, TYS, and TRI (although any aviation interests
near GKT or GCY should be aware of this potential).
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 36 53 33 60 / 60 10 0 0
Knoxville McGhee Tyson Airport, TN 36 50 32 56 / 100 10 0 0
Oak Ridge, TN 35 51 31 57 / 100 10 0 0
Tri Cities Airport, TN 35 48 29 53 / 90 10 0 0
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...Wind Advisory until noon EST Tuesday for Blount Smoky Mountains-
Cocke Smoky Mountains-Johnson-Sevier Smoky Mountains-
Southeast Carter-Southeast Greene-Unicoi.
Winter Weather Advisory from 1 AM to 7 AM EST Tuesday for Blount
Smoky Mountains-Cocke Smoky Mountains-Johnson-Sevier Smoky
Mountains-Southeast Carter-Southeast Greene-Southeast
Monroe-Unicoi.
VA...NONE.
&&
SHORT TERM...Diegan
LONG TERM....McD
AVIATION...JBHazardous weather outlook, Feb 12, 2:26 PM EST, 5 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
226 PM EST Mon Feb 12 2024
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-131930-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
226 PM EST Mon Feb 12 2024 /126 PM CST Mon Feb 12 2024/
This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.
.DAY ONE...This Afternoon and Tonight
Thunderstorms are possible this evening. While the probability of
severe storms is low, an isolated damaging wind gust and an
isolated tornado cannot be ruled out in the southern portions of
the Tennessee Valley.
Windy conditions will develop in the East Tennessee mountains this
afternoon. South winds may gust up to 50 mph at times from this
afternoon and evening, then shift to a southwest direction tonight
but remain gusty through Tuesday morning. A Wind Advisory is in
effect for the mountains.
Light snow accumulations are expected in the higher elevations of
southwest Virginia and East Tennessee tonight into Tuesday
morning. Between 1-3 inches of snow accumulation is possible.
Light accumulations are also possible across the northern
Cumberland Plateau, with amounts of less than 1 inch.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Windy conditions in the mountains will continue into Tuesday
morning, along with light snow accumulations in higher elevations
of southwest Virginia and the East Tennessee mountains.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected to be needed at this time.
In the hours before
Special weather statement, Feb 12, 3:29 PM EST, 4 hours 16 minutes before
Special Weather Statement
National Weather Service Morristown TN
229 PM CST Mon Feb 12 2024
TNZ098-122115-
Marion TN-
229 PM CST Mon Feb 12 2024
...A STRONG THUNDERSTORM WILL IMPACT MARION COUNTY THROUGH 315 PM
CST...
At 228 PM CST, Doppler radar was tracking a strong thunderstorm over
Stevenson, or 9 miles southwest of Bridgeport, moving northeast at
40 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Jasper, South Pittsburg, Whitwell, Kimball, Monteagle, Powells
Crossroads, Orme, Martin Springs, Fiery Gizzard State Park, and
Griffith Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3524 8585 3524 8582 3522 8577 3522 8574
3524 8569 3529 8571 3529 8569 3531 8565
3531 8558 3530 8554 3527 8549 3526 8544
3498 8564 3499 8586 3522 8586 3522 8587
TIME...MOT...LOC 2028Z 206DEG 61KT 3488 8587
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
CJMSpecial weather statement, Feb 12, 5:14 PM EST, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Morristown TN
514 PM EST Mon Feb 12 2024
TNZ012>015-035-081-082-VAZ001-002-005-006-008-131200-
Scott TN-Campbell-Claiborne-Hancock-Morgan-Sequatchie-Bledsoe-Lee-
Wise-Scott VA-Russell-Washington VA-
Including the cities of Big South Fork National, Oneida,
Smokey Junction, Elgin, Huntsville, Norma, Slick Rock, Fincastle,
La Follette, Elk Valley, Jellico, White Oak, Caryville,
Royal Blue, Lone Mountain, Sandlick, Springdale, Arthur,
Harrogate-Shawanee, Clairfield, Howard Quarter, Evanston,
Sneedville, Treadway, Kyles Ford, Pine Orchard, High Point,
Petros, Cagle, Dunlap, Cartwright, Lone Oak, Old Cumberland,
Palio, Melvine, Mount Crest, Pikeville, Brayton, Rose Hill,
Big Stone Gap, Norton, Wise, Coeburn, Appalachia, Pardee,
Hiltons, Hansonville, Lebanon, Dye, Castlewood, Honaker,
Rosedale, Benhams, Bristol VA, and Abingdon
514 PM EST Mon Feb 12 2024 /414 PM CST Mon Feb 12 2024/
...Light Snow Accumulations for High Elevations of the Cumberland
Plateau and Southwest Virginia Tonight...
Precipitation will spread across the region this evening and
overnight. As temperatures drop quickly, rain will change to snow
after midnight with any lingering precipitation tapering off by 7
AM in the morning. With warm temperatures today, and temperatures
overnight not dropping significantly below freezing, most snow
accumulation is expected to be on grassy and elevated surfaces
with only minor travel impacts.
Total snow accumulation is expected to be a dusting to 1 inch for
most locations generally at or above 2000 feet elevation. Locally
higher amounts up to 2 inches will be possible for elevations
above 3000 feet.
Be prepared for slippery roads and limited visibilities overnight
during the heavier snow rates between 1 AM and 5 AM. If
traveling, slow down and allow extra time to reach your
destination.
Special weather statement, Feb 12, 5:32 PM EST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Morristown TN
432 PM CST Mon Feb 12 2024
TNZ081-082-098-122330-
Sequatchie TN-Bledsoe TN-Marion TN-
432 PM CST Mon Feb 12 2024
...STRONG THUNDERSTORMS WILL IMPACT SEQUATCHIE...WESTERN BLEDSOE AND
MARION COUNTIES THROUGH 530 PM CST...
At 431 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northeast of Estill Springs to 6 miles
south of Cowan to near Skyline. Movement was northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Dunlap, Jasper, Pikeville, South Pittsburg, Whitwell, Kimball,
Monteagle, Powells Crossroads, Orme, and Cartwright.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3524 8582 3522 8574 3524 8569 3529 8571
3532 8557 3535 8551 3541 8549 3553 8560
3557 8542 3572 8526 3576 8526 3577 8521
3538 8521 3515 8539 3511 8539 3509 8536
3505 8538 3498 8548 3499 8586 3522 8587
TIME...MOT...LOC 2231Z 245DEG 34KT 3535 8600 3506 8600 3476 8610
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
27Special weather statement, Feb 12, 6:24 PM EST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Morristown TN
624 PM EST Mon Feb 12 2024
TNZ081>084-098>100-130030-
Sequatchie TN-Rhea TN-Bledsoe TN-Marion TN-Bradley TN-Hamilton TN-
Meigs TN-
624 PM EST Mon Feb 12 2024
...STRONG SHOWERS WILL IMPACT RHEA...WESTERN BRADLEY...
SEQUATCHIE...BLEDSOE...MEIGS...EASTERN MARION AND HAMILTON COUNTIES
THROUGH 730 PM EST/630 PM CST/...
At 623 PM EST/523 PM CST/, Doppler radar was tracking strong showers
along a line extending from 11 miles north of Dunlap to 6 miles east
of Jasper to near Trenton. Movement was east at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Chattanooga, Cleveland, Dayton, Dunlap, Jasper, Pikeville, Decatur,
Soddy-Daisy, Signal Mountain, and Spring City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3499 8561 3532 8556 3536 8551 3541 8549
3544 8554 3554 8552 3557 8542 3565 8533
3577 8504 3575 8503 3576 8492 3583 8479
3579 8474 3576 8476 3575 8473 3547 8478
3536 8486 3532 8480 3499 8490
TIME...MOT...LOC 2323Z 247DEG 34KT 3553 8544 3509 8550 3482 8556
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
27Local storm report, Feb 12, 7:45 PM EST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
745 PM EST Mon Feb 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM Non-Tstm Wnd Gst 2 S Camp Creek 36.06N 82.77W
02/12/2024 M57 MPH Greene TN Mesonet
NOAA ATDD mesonet at Camp Creek with 154 deg
wind direction.
&&